|? med change
Oct 31, 2007
Hi- I am a 45yo male that started truvada/sustiva 2 1/2 years ago during acute seroconversion and have had good results so far(VL undetectable and CD4>900). My only concern is a trend lately towards a lower GFR(77 from 86) and a rise in Cr(from 1.0 to 1.1) Is this considered acceptable or should a change in meds be considered to prevent future kidney problems? I have no other medical problems. Thanks for any advice!
| Response from Dr. Young
Thanks for your post.
Tenofovir (TDF, Viread, part of Truvada and Atripla) is nearly always very well tolerated and very effective. A very small number of patients appear to develop decreases in kidney function, measured by changes in serum creatinine (aka creatinine clearance, CrCl or glomerular filtration rate, GFR) or by changes in urinary protein excretion (microalbuminuria). Most kidney or renal injury induced by TDF appears to be reversible upon discontinuation of the medication.
However, for these reasons, I'll look carefully at the potential benefits and risks of starting my patients on TDF based on their pre-existing renal disease or risks of developing kidney disease (such as hypertension, diabetes) and compare these circumstances to alternative NRTI medications (usually abacavir/3TC or AZT/3TC).
In your case, the decrease in creatinine and GFR are very small and within the usual variation of the lab test of creatinine (i.e, 0.1 mg/dL)-- I wouldn't necessarily conclude that this is an effect of TDF; it could be the effect of increased muscle mass or increased protein dietary intake.
For now, if you were my patient, I'd continue to monitor your creatinine closely. I'd also check your urine creatinine/albumin or microalbumin levels. This is an additional safety check for kidney injury and widely recommended by my nephrology colleagues for all patients with HIV, TDF or not.
I hope this is helpful. Best of health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Purple Spots Could I Have AIDS
- Blowjob From A Prostitute How Long Does It Take To Test Positive For AIDS
- Bloody Nose After Licking Rectum Worried I Have HIV
- Burning Urethra After Giving Handjob Worried I Have HIV
- Painful Red Spots After Lap Dance Worried I Have HIV
- Tingling Lips After French Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.